Drought, La Salle
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Extreme drought conditions across La Salle and Webb counties continued through April, and expanded into McMullen and Duval counties. By mid-month, severe drought conditions had developed across Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun counties.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Extreme drought conditions across La Salle and Webb counties continued through April, and expanded into McMullen and Duval counties. By mid-month, severe drought conditions had developed across Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun counties.
No measurable rainfall had fallen in Laredo since January 15th. Only 0.01 fell at Corpus Christi and only 0.03 at Victoria. Fire danger and poor agriculture conditions continued to be the main impacts. Several wildfires and critical fire weather days occurred during April. Many crops were showing signs of stress. Planting of other crops continued to be delayed. Many farmers lost there first cutting of hay due to lack of rain. Rangeland and pastures further declined. Ponds continued to be very low. Livestock producers continued to supplement feed for cattle with hay. Cattle, swine, sheep and goat prices were at an all time high.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 10:35 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1135 PM CDT THU MAR 31 2011 .DISCUSSION...NOTE AVIATION DISCUSSION BELOW. && .AVIATION...EXPECT A TRANSITION FROM VFR TO A MIXTURE OF IFR/LIFR CEILINGS AND MVFR/IFR VISIBILITY RESTRICTIONS OWING TO PATCHY/AREAS OF FOG GENERALLY EAST OF US281...AND MVFR/IFR CEILINGS/MVFR VSBY RESTRICTIONS WEST...DRG THE 06-09Z FRI PERIOD. CONDITIONS WILL THEN RAPIDLY TRANSITION TO VFR DRG THE 14-16Z FRI PERIOD. LGT SFC S/SE WIND EXPECTED OVERNIGHT...MODERATE SE FLOW BY FRIDAY AFTN...THEN BECOMING LIGHT AGAIN AFTER 03Z SAT. && .PREV DISCUSSION... /ISSUED 936 PM CDT THU MAR 31 2011/ DISCUSSION...NO SIGNIFICANT UPPER DISTURBANCES WERE NOTED THIS EVENING THAT WOULD IMPACT SOUTH TX OVERNIGHT. CRP/BRO SOUNDINGS REVEAL A GENERALLY MOIST SFC-900MB LAYER. LOCAL ARW AND NAM DETERMINISTIC OUTPUT SUGGEST THAT LOW CLOUDS WILL DEVELOP AFTER 06Z FRIDAY. THE NAM PROGS LOW SFC VISIBILITIES YET RESTRICTED TO THE WRN CWA WHICH APPEARS TO BE RELATED TO THE NEGATIVE LAPSE RATES/INVERSION WHILE THE LAPSE RATES ARE PROGD TO BE POSITIVE OVR MUCH OF THE ERN CWA. YET...THE LAPSE RATES OVER THE ERN CWA ARE EXPECTED TO BE EXTREMELY SMALL. THUS...WL ADJUST FCST TO INCLUDE FOG AREAWIDE AFTER 06Z FRI. CURRENT TEMP FCST REASONABLE. PREV DISCUSSION... /ISSUED 634 PM CDT THU MAR 31 2011/ DISCUSSION...AVIATION DISCUSSION UPDATED FOR 00Z TAFS. AVIATION...VFR CONDITIONS WITH SUBSIDENT WNW/NW FLOW ALOFT WILL CONTINUE THROUGH THE EVENING. INCREASING LOW LEVEL MOISTURE...DRY CONDITIONS ALOFT...AND LIGHT WINDS WILL LEAD TO LOW IFR/LIFR STRATUS AND FOG FORMATION. THE STRATUS AND FOG IS EXPECTED TO BEGIN AROUND MIDNIGHT FOR THE COASTAL PLAINS AND SPREAD TOWARDS KLRD LATE IN THE NIGHT...AND CONTINUE THROUGH 13-15Z. VFR CONDITIONS ARE THEN EXPECTED THROUGH THE END OF THE TAF PERIOD AS DRY AND SUBSIDENT NORTHWEST FLOW ALOFT CONTINUES. LOW PRESSURE WILL DEVELOP ACROSS WEST TEXAS AND NORTHERN MEXICO AND BREEZY SOUTHEAST WINDS ARE ANTICIPATED FOR THE COASTAL PLAINS FRIDAY AFTERNOON. PREV DISCUSSION... /ISSUED 252 PM CDT THU MAR 31 2011/ SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...DRY NORTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD AS AN UPPER RIDGE OVER THE SOUTHWEST UNITED STATES MOVES INTO THE SOUTHERN ROCKIES/NORTHERN MEXICO BY 12Z SATURDAY. FURTHER MIXING SHOULD LEAD TO THINNING OF CLOUD DECK OVER THE COASTAL PLAINS BY LATE THIS AFTERNOON. WEAK SOUTHEAST LOW LEVEL FLOW OF AROUND 20 KNOTS IS EXPECTED LATER TONIGHT...WITH LIGHT SOUTHEAST WINDS AT THE SURFACE. EXPECT LOW STRATUS/FOG TO FORM OVER THE INLAND COASTAL PLAINS AND EASTERN BRUSH COUNTRY OVERNIGHT AND LINGER UNTIL AROUND 15Z FRIDAY. AN AREA OF LOW PRESSURE IS EXPECTED OVER THE BIG COUNTRY REGION ON FRIDAY WITH THE PRESSURE GRADIENT MODERATELY STRONG. WINDS WILL BE BREEZY OVER THE SOUTHERN COASTAL BEND FRIDAY AFTERNOON. IT WILL BE VERY WARM OUT WEST WITH READINGS INTO THE UPPER 90S NEAR LAREDO. THE LOW LEVEL FLOW WILL INCREASE TO 30-35 KNOTS FRIDAY EVENING AND EXPECT WIDESPREAD STRATUS OVER MUCH OF THE REGION BY MIDNIGHT. EXPECT WINDS TO INCREASE TO SCEC LEVELS FOR THE COASTAL WATERS LATE FRIDAY AFTERNOON AND CONTINUE INTO FRIDAY NIGHT. LONG TERM (SATURDAY THROUGH THURSDAY)...MAIN FORECAST CHALLENGES FOR LONG TERM PERIOD ARE TEMPS THROUGH MONDAY AND FROPA TIMING. SATURDAY WILL START OFF WITH LOW STRATUS/STRATOCU WHICH WILL DIMINISH IN COVERAGE THROUGH THE DAY. NO SIGNIFICANT LLJ IS PROG TO EXIST FRIDAY NIGHT SO AM NOT ANTICIPATING WINDS TO SIGNIFICANTLY INCREASE UNTIL MIDDAY/EARLY AFTERNOON AS CYCLOGENESIS GETS UNDERWAY ACROSS LEE SIDE OF ROCKIES WITH DEEPENING MID LEVEL TROUGH MOVING THROUGH SW CONUS. VERY WARM TEMPS LIKELY SATURDAY AFTERNOON AS SLIGHT RIDGING IN UPPER LEVELS INFLUENCES PBL. STRONGER LLJ LIKELY TO EXIST SAT NIGHT AND COMBINED WITH MORE SIGNIFICANT STRATUS/STRATOCU WILL LEAD TO LOW TEMPS BEING A DEGREE OR TWO HIGHER THAN PREVIOUS NIGHT. BREEZY TO WINDY CONDITIONS LIKELY SUNDAY /ESPECIALLY ACROSS COASTAL COUNTIES/ AS PRESSURE GRADIENT FORCE STRENGTHENS AND LLJ MIXES TO SURFACE. AFTERNOON TEMPS WILL ONCE AGAIN BE VERY WARM TO EVEN HOT WITH MID TO UPPER 90S LIKELY CLOSER TO RIO GRANDE. NOTICEABLY BREEZY CONDITIONS SUNDAY NIGHT AS VERY STRONG LLJ DEVELOPS WITH VALUES AT H925 POSSIBLY REACHING 50 KTS. ELEVATED WINDS COMBINED WITH HIGH MOISTURE VALUES SHOULD KEEP LOWS IN THE LOWER 70S...RESULTING IN A MUGGY FEELING NIGHT. LONG TERM GUIDANCE THEN DIVERGES AFTER SUNDAY AND FORECAST CONFIDENCE LOWERS. LATEST GFS IS NOW DEEPER WITH MAIN TROF AND ASSOCIATED COLD FRONT AND WITH POSITIONING OF LOWER LEVEL BOUNDARY LAYER WINDS SUPPORTS DEVELOPMENT OF DRYLINE MOVING EAST OUT OF OLD MEXICO MONDAY AFTERNOON. ECMWF ON THE OTHER HAND IS QUICKER WITH MOVING TROF TO THE EAST AND SWEEPS MAIN COLD FRONT THROUGH CWA MONDAY EVENING /WHILE GFS IS DELAYED UNTIL LATE MONDAY NIGHT/. FOR NOW AM LEANING TOWARDS GFS AS ITS TIMING OF FROPA IS CLOSER TO CLIMATOLOGY FOR THIS AREA AND ALSO PARTIALLY TO AVOID FLIP FLOPPING IN EXTENDED FORECAST. THEREFORE WITH LEANING TOWARDS GFS AM ALSO ANTICIPATING SAID DRYLINE TO MOVE EAST MON WHICH WILL ALLOW FOR VERY HOT TEMPS TO OCCUR ACROSS WESTERN AREAS WITH 90 DEGREE ISOTHERM APPROACHING COASTAL COUNTIES. COLD FRONT THEN ANTICIPATED TO MOVE THROUGH DURING OVERNIGHT HOURS OF MONDAY NIGHT. BREEZY TO WINDY CONDITIONS LIKELY AFTER FROPA AND DURING DAYLIGHT HOURS OF TUESDAY WITH SMALL WINDOW IMMEDIATELY AFTER FROPA /APPROX ONE HOUR/ OF SUSTAINED 30 TO 35MPH WINDS AND GUSTS BETWEEN 40 AND 50 MPH POSSIBLE ACROSS PRIMARILY FAR WESTERN/NWESTERN ZONES. CONFIDENCE IS ALSO LOW REGARDING CHANCES OF CONVECTION. ATTM FEEL THAT TWO CHANCES WILL EXIST...THE FIRST BEING ACROSS EXTREME NORTHERN ZONES SUNDAY NIGHT AS QUICK MOVING SHORT WAVE MAY SPARK OFF A FEW THUNDERSTORMS ACROSS HILL COUNTRY WHICH MAY CLIP NORTHERN CWA AS THEY MOVE EAST. SOMEWHAT BETTER CHANCES WILL EXIST ALONG FROPA TUESDAY NIGHT ACROSS PRIMARILY EASTERN HALF OF CWA. MAIN LIMITING FACTOR WILL BE CAPPING INVERSION BUT SYNOPTIC FORCING AND UPPER LEVEL JET STREAK MAY ALLOW A FEW UPDRAFTS TO BECOME SUSTAINED. HIGHER PRESSURE THEN BUILDS INTO CWA FOR MIDDLE OF NEXT WEEK ALLOWING FOR DRIER AND COOLER AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 63 85 69 82 68 / 0 10 10 10 10 VICTORIA 59 86 66 84 70 / 0 10 10 10 10 LAREDO 68 98 71 94 72 / 0 10 10 10 10 ALICE 62 91 67 86 67 / 0 10 10 10 10 ROCKPORT 64 81 71 78 69 / 0 10 10 10 10 COTULLA 63 96 66 90 68 / 0 10 10 10 10 KINGSVILLE 63 89 68 85 72 / 0 10 10 10 10 NAVY CORPUS 66 80 70 78 69 / 0 10 10 10 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && WC/87...SHORT TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 530 AM CDT THU MAR 31 2011 GMZ230-235-250-255-270-275-TXZ229>234-239>247-011030- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 530 AM CDT THU MAR 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT IS EXPECTED ON MONDAY WITH DRIER AND COOLER CONDITIONS IN ITS WAKE. MODERATE TO STRONG NORTH WINDS AND LOW RH VALUES IN THE WAKE OF THE COLD FRONT MAY LEAD TO AN ELEVATED FIRE DANGER THREAT TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289417, 289418, 289419, 289421, 289422, 289423, 289424, 289426, 289427, 289428.